Texas, 2006

Hail in Texas, March 17, 2006

March 17, 2006 · NWS MAF · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Mar 17, 3:17 PM CST, 3 hours 8 minutes earlier.

Area forecast discussion, Mar 17, 3:17 PM CST, 3 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
317 PM CST FRI MAR 17 2006

.SHORT TERM...
LOOKS LIKE ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS TONIGHT AS
SEVERAL DISTURBANCES IN THE SOUTHWEST FLOW ALOFT MOVE OVER THE
FRONTAL BOUNDARY ENTRENCHED ACROSS THE CENTRAL NEW MEXICO
MOUNTAIN CHAIN SOUTHEAST TOWARD THE RIO GRANDE RIVER. DEWPOINTS
IN THE MID 50S TO LOWER 60S HAVE CURRENTLY HAVE ADVECTED INTO THE
LOWER TRANS PECOS REGION. SURFACE BASED STRONG TO SEVERE STORMS
MAY FIRST FORM ACROSS THE HIGHER TERRAIN OF THE DAVIS MOUNTAINS
AND IMMEDIATE ADJACENT PLAINS LATE THIS AFTERNOON WHERE LOW
CLOUDS HAVE BEEN ABSENT WITH DECENT LOW LEVEL CONVERGENCE HAS
BEEN ONGOING ASSOCIATED WITH A DEVELOPING MESO LOW. ANY STORMS
THAT DO BECOME SURFACE BASED WILL BECOME ELEVATED AS THEY MOVE
OFF THE MOUNTAINS INTO THE STABLE LOW LEVEL COOL AIR ACROSS THE
PLAINS LATER THIS EVENING.

MOISTURE SHOULD CONTINUE TO ADVECT NORTHWESTWARD OVERNIGHT AS A
40 KNOT LOW LEVEL JET DEVELOPS. POPS WERE RAISED SLIGHTLY FROM
SLIGHT CHANCE FAR WEST TO LIKELY FAR EAST WITH THE BETTER POPS
FURTHEST IN THE COOLER SURFACE AIR WHERE PARCELS RISE LONGEST IN
LOW LEVEL JET LATER TONIGHT. IN ADDITION TO POSSIBLE SEVERE
SURFACE BASED CONVECTION ACROSS SOUTHERN AREAS THIS EVENING... A
FEW ELEVATED STORMS COULD BECOME SEVERE TONIGHT ACROSS THE
EASTERN TWO THIRDS OF THE REGION WITH FORECAST SOUNDINGS
INDICATING CAPE OF OVER 800 J/KG ROOTED AT 800 MILLIBARS WITH
EXCELLENT SHEAR AND LAPSE RATES ALSO FORECASTED. WILL MENTION
SEVERE WORDING IN THE ZONES. INCREASED QPF GRIDS ACROSS THE EAST
BASED ON LATEST INCOMING INFORMATION. USED ETA WINDS OVERNIGHT
WITH REST OF FORECAST MAINLY TWEAKED.

.LONG TERM...
LITTLE TIME FOR DISCUSSION OWING TO IMMINENT SEVERE WEATHER
CONCERNS. HAVE ABOVE AVERAGE CONFIDENCE IN THE 12Z GFS MODELS
DEPICTION OF LOWERING HEIGHTS OVER THE DESERT SOUTHWEST SATURDAY
BEFORE A POTENT SHORTWAVE TROUGH TRANSLATES OVER THIS AREA
SUNDAY. CONVECTION FROM THE NOCTURNAL WARM CONVEYOR BELT ACTIVITY
TONIGHT WILL CONTINUE OVER EASTERN ZONES DURING THE MORNING...
THEN SHIFT WEST OVER THE PECOS RIVER VALLEY CLOSER TO THE SWEET
SPOT OF THERMODYNAMICS AND KINEMATICS. SUFFICIENT PARAMETERS ARE
IN PLACE FOR DISCRETE SUPERCELLS OVER THIS AREA LATE TOMORROW
AFTERNOON...WITH CONVECTION TRANSITIONING INTO CLUSTERS DURING
THE EVENING HOURS. A DRYLINE WILL SHARPEN SATURDAY NIGHT AND
SUNDAY MORNING ACROSS WESTERN ZONES AS A SURFACE PRESSURE TROUGH
DEVELOPS ALONG THE LEE SLOPES OF THE ROCKIES. TIMING ON THE
EASTWARD PROGRESSION OF THIS DRYLINE SUNDAY AFTERNOON WILL BE
CRUCIAL IN THE WESTWARD EXTENT OF SEVERE CONVECTION AS AMPLE
SHEAR AND INSTABILITY WILL EXIST IN THE MOIST SECTOR. WE EXPECT
TO SEE A MESOLOW DEVELOP OVER THE STOCKTON PLATEAU BY AFTERNOON
AND TRANSLATE EAST DURING THE AFTERNOON HOURS. BACKED WINDS AND
INFLUENCES OF RESIDUAL BOUNDARIES WILL INCREASE THE TORNADO
THREAT OVER THE SOUTHERN BASIN AND LOWER TRANS PECOS SUNDAY
AFTERNOON AND EVENING. THEREAFTER...PRONOUNCED DRY
SLOTTING/SUBSIDENCE WILL OCCUR BEHIND THE EXITING SHORTWAVE
TROUGH. SHORTWAVE RIDGING CAN THEN BE EXPECTED EARLY NEXT WEEK
WITH A TRANSITION BACK INTO SOUTHWESTERLY FLOW BY THE MIDDLE OF
NEXT WEEK AS A SERIES OF SHORTWAVE TROUGHS TRANSLATE ACROSS THE
CENTRAL ROCKIES.

BASED ON INITIALIZATION AND EVALUATION OF OTHER MODELS AS WELL AS
DPROG/DT CONSIDERATIONS...WE HAVE HIGHER THAN AVERAGE CONFIDENCE
IN A BLEND OF THE GFS AND GFS MOS FOR THE LONG TERM GRIDS. WIND
AND DEWPOINT GRIDS WERE ADJUSTED SOMEWHAT TO FIT A CONCEPTUAL
MODEL OF DRYLINE EVOLUTION SATURDAY INTO SUNDAY NIGHT. MINT AND
MAXT GRIDS REFLECT A BLEND OF THE GFS AND GFS MOS SOLUTIONS...
THEN TRENDING TOWARD THE GFS AND GFS ENSEMBLE MEANS AFTER MONDAY.
AFTER SUNDAY NIGHT...SIG WX NIL..ALTHOUGH WE MAY HAVE TO DEAL
WITH SOME WIND AND FIRE WEATHER ISSUES MONDAY AND TUESDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX              46  62  57  70 /  60  60  40  50
CARLSBAD NM                43  68  49  70 /  20  20  10  20
DRYDEN TX                  55  73  58  77 /  50  50  30  30
FORT STOCKTON TX           51  72  56  74 /  40  60  20  30
GUADALUPE PASS TX          44  67  48  65 /  20  10  10  10
HOBBS NM                   43  66  49  67 /  20  20  10  20
MARFA TX                   42  68  48  66 /  20  20  10  20
MIDLAND INTL AIRPORT TX    47  65  57  68 /  60  60  30  40
ODESSA TX                  48  64  57  72 /  50  60  30  40
WINK TX                    50  72  55  78 /  40  50  20  30

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.
&&

12/70
Hazardous weather outlook, Mar 17, 3:31 PM CST, 2 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
331 PM CST FRI MAR 17 2006

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-181200-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-
REEVES COUNTY AND UPPER TRANS PECOS-LOVING-WINKLER-ECTOR-MIDLAND-
GLASSCOCK-WARD-CRANE-UPTON-REAGAN-DAVIS/APACHE MOUNTAINS AREA-
PECOS-PRESIDIO VALLEY-MARFA PLATEAU-BIG BEND AREA-TERRELL-
GUADALUPE MOUNTAINS-
331 PM CST FRI MAR 17 2006 /231 PM MST FRI MAR 17 2006/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED TO NUMEROUS THUNDERSTORMS WILL DEVELOP TONIGHT ACROSS
THE OUTLOOK AREA. A FEW STORMS WILL BE CAPABLE OF BECOMING STRONG
TO SEVERE...WITH LARGE HAIL THE MAIN SEVERE WEATHER THREAT.
HOWEVER... DAMAGING WINDS WILL ALSO BE POSSIBLE...ESPECIALLY
ACROSS THE DAVIS MOUNTAINS...BIG BEND...AND THE LOWER TRANS PECOS
REGION LATE THIS AFTERNOON AND THIS EVENING.

THUNDERSTORMS WILL ALSO BE CAPABLE OF PRODUCING BRIEF HEAVY
RAINFALL AND FREQUENT CLOUD TO GROUND LIGHTNING. SPOTTER
ACTIVATION MAY BE REQUESTED LATE THIS AFTERNOON AND TONIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SCATTERED SEVERE THUNDERSTORMS WILL BE POSSIBLE SATURDAY
AFTERNOON AND EVENING...AND AGAIN SUNDAY AFTERNOON AND
EVENING...OVER THE WESTERN LOW ROLLING PLAINS...THE PERMIAN
BASIN...AND THE LOWER TRANS PECOS REGIONS OF WEST TEXAS AND
EASTERN PORTIONS OF SOUTHEASTERN NEW MEXICO. LARGE HAIL AND
DAMAGING WINDS WILL BE THE PRIMARY SEVERE WEATHER THREATS BOTH
DAYS. HOWEVER...THE LIKELIHOOD OF SUPERCELL THUNDERSTORMS CAPABLE
OF PRODUCING TORNADOES WILL INCREASE SUNDAY AFTERNOON AND
EVENING...PARTICULARLY OVER THE LOWER TRANS PECOS AND THE EASTERN
PERMIAN BASIN.

WINDS WILL INCREASE SUNDAY NIGHT AND MONDAY ACROSS WEST TEXAS
AND SOUTHEASTERN NEW MEXICO.  THIS ALONG WITH MUCH DRIER AIR
MAY RESULT IN CONDITIONS FAVORABLE FOR RAPID FIRE GROWTH AND
SPREAD MONDAY...PARTICULARLY OVER THE GUADALUPE MOUNTAINS EAST
ACROSS THE SOUTHEASTERN NEW MEXICAN PLAINS AND THE WESTERN
PERMIAN BASIN OF WEST TEXAS.

.SPOTTER INFORMATION STATEMENT...

LAW ENFORCEMENT AGENCIES...EMERGENCY MANAGEMENT OFFICIALS...STORM
SPOTTER GROUPS...AND OTHER INTERESTED PARTIES SHOULD MONITOR THIS
SITUATION AND TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER
THREATEN YOUR AREA. SPOTTER ACTIVATION MAY BE REQUESTED SOUTH OF
AN ALPINE TO BIG LAKE TEXAS LINE TONIGHT...AND ACROSS MUCH OF
WEST TEXAS AND SOUTHEASTERN NEW MEXICO SATURDAY AND SUNDAY.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL TELEVISION OR RADIO
STATIONS...OR YOUR CABLE TELEVISION PROVIDER FOR LATER STATEMENTS
CONCERNING THIS POTENTIALLY DANGEROUS SEVERE WEATHER THREAT.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

The radar

The Midland/Odessa radar (KMAF), 131 km away, was scanning. The volume nearest the first event began at 00:25 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Pecos

When
March 17, 6:25 PM CST
Where
Pecos County, 5 mi E of Ft Stockton
Measured
1.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
30.883, -102.783

A customer at the KOA campground east of Fort Stockton reported golfball size hail.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2006Every state in 2006This day in weather historyWarnings in Texas, March 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5494610.